Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 24, NWS Pueblo, CO

May 22, 2007El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 22, 2007, 3:52 PM MDT for El Paso County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2007, 3:52 PM MDT (21:52 UTC)
Expired
May 22, 2007, 4:27 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 222152
SVRPUB
COC041-222245-
/O.NEW.KPUB.SV.W.0024.070522T2152Z-070522T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITY OF COLORADO SPRINGS...

* UNTIL 445 PM MDT...

* AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  CENTERED 4 MILES NORTH OF BROADMOOR...OR 5 MILES SOUTHWEST OF
  COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLORADO SPRINGS.
  ELLICOTT.
  CALHAN.

AT 349 PM A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZE IN THE 
BROADMOOR AREA OF COLORADO SPRINGS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3888 10498 3872 10490 3880 10422 3912 10431

$$
3 follow-up statements
000 
WWUS55 KPUB 222213
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT TUE MAY 22 2007

COC041-222245-
/O.CON.KPUB.SV.W.0024.000000T0000Z-070522T2245Z/
EL PASO CO-
413 PM MDT TUE MAY 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL EL PASO COUNTY...

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED NEAR FORT CARSON...OR 7 MILES SOUTH OF
COLORADO SPRINGS...AND WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLORADO SPRINGS
  FALCON.
  PEYTON.
  CALHAN.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3891 10489 3866 10483 3882 10424 3912 10431

$$
000 
WWUS55 KPUB 222221
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT TUE MAY 22 2007

COC041-222245-
/O.CON.KPUB.SV.W.0024.000000T0000Z-070522T2245Z/
EL PASO CO-
421 PM MDT TUE MAY 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHERN EL PASO COUNTY...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED 6 MILES SOUTHEAST OF COLORADO SPRINGS...AND
WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  EASTERN COLORADO SPRINGS.
  FALCON.
  PEYTON.
  CALHAN.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3890 10478 3869 10469 3888 10426 3912 10431

$$
000 
WWUS55 KPUB 222227
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
427 PM MDT TUE MAY 22 2007

COC041-222237-
/O.CAN.KPUB.SV.W.0024.000000T0000Z-070522T2245Z/
EL PASO CO-
427 PM MDT TUE MAY 22 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN EL
PASO COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

LAT...LON 3890 10478 3869 10469 3888 10426 3912 10431

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:24 AM MDT, 11 hours 28 minutes earlier.

Area forecast discussion, May 22, 4:24 AM MDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
424 AM MDT TUE MAY 22 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY BRINGING A
   THREAT OF A FEW SVR STORMS TO THE PLAINS...

CURRENTLY...RATHER IMPRESSIVE LONG WAVE TROUGH WILL AFFECT OUR WX
TODAY. TROUGH CURRENTLY LOCATED OVER NEVADA...WITH ATTENDENT COLD
FRONT ACROSS NW COLORADO ATTM. REGIONAL RADARS SHOWING QUITE A BIT
OF SHRA OVER THE W SLOPE. A WEAK DISORGANIZED SFC LOW IS LOCATED
OVER THE EC CO PLAINS. PRESS CHANGE CHARTS SHOW LARGE PRESSURE RISES
OVER FAR NW CO...WITH PRESS FALLS OVER THE W OK REGION. DWPTS IN THE
30S AND 40S ACROSS THE PLAINS.

TODAY...SFC LOW SHOULD CONTINUE TO GET ORGANIZED OVER EC CO BY
SUNRISE. THIS SHOULD FORCE SFC WINDS TO BECOME MORE W OVER THE PIKES
PEAK REGION WITH INCREASING SW SFC WINDS OVER THE PLAINS. THE COLD
FRONT WILL NOT ADVANCE QUICKLY SOUTH TODAY...AND BY 12Z SHOULD BE ON
THE N SIDE OF THE PALMER DVD VCNTY CASTLE ROCK AREA. BY 15Z...FRONT
SHOULD BE THROUGH MOST OF EL PASO COUNTY AND BY 18Z...FRONT SHOULD
BE SOUTH OF KPUB. THROUGH THE REMAINDER OF THE AFTERNOON...THE FRONT
WILL ONLY SLOWLY MOVE S ACROSS THE REMAINDER OF THE PLAINS...AND
SHOULD BE LOCATED FROM JUST S OF KLAA TO KTAD BY 00Z. AS FOR THE
WX...TEMPS WILL VARY CONSIDERABLY ACROSS THE REGION TODAY. THE KCOS
AREA WILL REMAIN RATHER COOL WITH HIGHS ONLY IN THE 60S/L70S WHILE
KSPD WILL REACH INTO THE 80S. AS FOR WX...THE BEST CHANCE OF STORMS
ON THE PLAINS WILL BE THE PALMER DVD TODAY...AND I DO EXPECT A SVR
STORM OR TWO BY EARLY TO MID AFTERNOON (FOR A BRIEF WHILE THIS
AFTERNOON...06Z NAM INDICATING SFC WINDS PRGD TO GO E ACROSS THE
PALMER DVD. THESE SFC WINDS COMBINED WITH THE STRONG WSW FLOW ALOFT
WILL SET UP A VERY GOOD SHEAR DEEP LAYER PATTER WHICH MAY ALLOW FOR
THE POTENTIAL FOR ROTATING CONVECTION. THE STRONG DYNAMIC FORCING
WILL ONLY EXXAGERATE THE SITUATION). MAIN THREAT FROM ANY SVR STORMS
WILL BE HAIL AND WIND. CHANCE OF STORMS WILL INCREASE AS THE FRONT
SAGS S TODAY...WITH STRONG GUSTY WINDS AND SOME HAIL PASSIBLE OVER
THE REMAINDER OF THE PLAINS. IN THE MTNS...BEST CHANCE/LIKELY
POPS/WILL BE OVER THE C MTNS. WE WILL ALSO SEE A FEW INCHES OF SNOW
OVER THE HIGHEST TERRAIN.

TONIGHT...FRONT WILL PUSH THROUGH THE REMAINDER OF THE REGION THIS
EARLY EVENING. GUIDANCE CONTINUES TO INDICATE A BAND OF SHRA/TSRA
WILL DEVELOP OVER THE PLAINS TONIGHT...AND KEPT POPS IN THE SCTD
CATEGORY...ESPECIALLY LATE TONIGHT FROM WALSENBURG NE UP INTO KIOWA
COUNTY. /HODANISH

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

STILL PROJECTING A COOL LATER MAY WEDNESDAY IN COMBINATION WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS(SOME QUITE STRONG
AT TIMES)...THROUGHOUT THE LONG TERM.

LATEST LONGER TERM MODELS SUGGEST THAT CLOSED UPPER LOW LOCATED
OVER EAST-CENTRAL MONTANA AT 12Z WEDNESDAY MOVES INTO MANITOBA
CANADA BY 00Z THURSDAY.

CWFA SHOULD BE UNDER SOUTHWEST FLOW ALOFT WEDNESDAY MORNING...BEFORE
UPPER FLOW BECOMES ZONAL TO NORTHWEST FROM LATER WEDNESDAY INTO
THURSDAY MORNING. UPPER PATTERN THEN SWITCHES TO SOUTHWEST FLOW
FROM LATER THURSDAY INTO FRIDAY NIGHT BEFORE SWITCHING BACK AGAIN
TO A ZONAL TO NORTHWEST FLOW ALOFT CONDITION FROM SATURDAY MORNING
INTO NEXT MONDAY.

AT THE SURFACE...INITIAL NORTHERLY SURGE SHOULD BE ENTERING
EAST-CENTRAL NEW MEXICO WITH COOL SURFACE HIGH PRESSURE MOVING
INTO THE CWFA FROM WEDNESDAY INTO THURSDAY MORNING. LEE-SIDE
TROUGHING/SURFACE LOW THEN RETURNS TO THE EASTERN PLAINS FROM
FRIDAY MORNING INTO SATURDAY WITH ANOTHER NORTHERLY SURGE NEARING
THE EASTERN PLAINS BY LATER SATURDAY...ALTHOUGH 06Z/22ND MODEL RUN
NOT AS AGGRESSIVE IN PUSHING THIS SURGE THROUGH...I.E. KEEPING IT
HUNG UP IN NORTHEAST COLORADO.

AT ANY RATE...IT APPEARS THAT ISOLATED TO SCATTERED MAINLY AFTERNOON
INTO NIGHTTIME POPS(A FEW STORMS COULD BECOME QUITE STRONG AT
TIMES) SHOULD SUFFICE EACH DAY DURING THE LONG TERM...WITH HIGHEST
POP POTENTIAL/COVERAGE EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. IN
ADDITION...HAVE PAINTED SOME LIGHT ACCUMULATING SNOW OVER THE
HIGHER ELEVATIONS...ESPECIALLY ABOVE 9000 FEET MSL FROM WEDNESDAY
INTO WEDNESDAY NIGHT.

COOLEST DAY OF THE LONG TERM STILL EXPECTED TO OCCUR WEDNESDAY...WHILE
WARMEST CONDITIONS SHOULD BE NOTED FROM SATURDAY INTO MONDAY.
OVERALL GRADIENT WINDS TO REMAIN RELATIVELY WELL-BEHAVED DURING
THE LONG TERM WITH THE HEALTHIEST GRADIENT EXPECTED FROM THURSDAY
NIGHT INTO FRIDAY MORNING.

&&

.AVIATION...

MAIN CONCERN WILL BE FROPA...AND THEN TSRA. FRONT SHOULD
CROSS THE KCOS AREA AROUND 15Z-ISH AND MOVE ACROSS THE KPUB AREA
AROUND 17Z-ISH. STRONG GUSTY N WINDS WILL FOLLOW BEHIND THE FRONT.
BEST THUNDER CHANCES...WITH STRONG WINDS AND POSSIBLY HAIL...WILL BE
OVER KCOS DURING THE AFTERNOON TIME PERIOD. FOR KALS...EXPECT GUSTY
WSW WINDS TODAY ACROSS THE SAN LUIS VALLEY...MAINLY IN THE 15-25KT
RANGE. ANY TSRA IN THE VALLEY WILL CAUSE STRONGER WINDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 6:56 AM MDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT TUE MAY 22 2007

COZ058>089-093>099-231300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER
PORTIONS OF THE SOUTHEASTERN PLAINS. THE MAIN THREAT FROM SEVERE
THUNDERSTORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND
GUSTS TO 65 MPH. THE GREATEST RISK OF SEVERE THUNDERSTORMS TODAY
WILL BE NORTH OF HIGHWAY 50...ESPECIALLY IN EL PASO COUNTY.

A COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING. SURFACE WINDS
WILL BE FROM THE NORTH THIS MORNING...BUT ARE FORECAST TO SHIFT
AROUND TO THE EAST OR SOUTHEAST BY THIS AFTERNOON. IN ADDITION...A
STRONG JET STREAM WILL MOVE INTO THE AREA BY THIS AFTERNOON. THE
COMBINATION OF THE DEEP LAYER WIND SHEAR AND THE STRONG JET WILL
ALLOW FOR THE POTENTIAL OF SUPERCELL THUNDERSTORMS TODAY. THE
LIMITING FACTOR FOR ANY STRONG THUNDERSTORMS TODAY WILL BE
INSTABILITY...AS LOW LEVEL MOISTURE IS EXPECTED TO BE ONLY
MARGINAL.

SNOW WILL BE POSSIBLE ACROSS THE HIGHEST ELEVATIONS TODAY. 1 TO 4
INCHES WILL BE POSSIBLE...MAINLY ABOVE 12000 FEET. THE HEAVIEST SNOW
WILL FALL ACROSS THE CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY. THE MAIN METEOROLOGICAL THREATS
FROM THE STRONGEST OF THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO AROUND 55 MPH...AND HAIL TO AROUND 3/4 INCH
IN DIAMETER. IN ADDITION....LIGHT SNOW...GENERALLY IN THE 1 TO 3
INCH RANGE IS EXPECTED OVER THE HIGHER MOUNTAINS...GENERALLY ABOVE
9000 FEET FROM WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY AFTER 12 NOON...ESPECIALLY NORTH OF HIGHWAY 50.

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.